Thunderstorm Wind, Anderson
- When
- May 28, 3:11 PM EST
- Where
- Anderson County, 0.69 mi S of Leinart
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 36.110, -84.180
Trees down around Anderson, and some power outages.
A storm tracked from west to east across East Tennessee, producing spots of damaging winds from Morgan County to Carter County. Much of the damage was focused in Hamblen County, near Cherokee Lake and Panther Creek State Park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A storm tracked from west to east across East Tennessee, producing spots of damaging winds from Morgan County to Carter County. Much of the damage was focused in Hamblen County, near Cherokee Lake and Panther Creek State Park.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 28, 2:49 PM EST, 22 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Morristown TN 349 PM EDT Fri May 28 2021 .SHORT TERM...(Tonight and Saturday)... A pre-frontal line of showers and thunderstorms is moving across northern and western sections of the forecast area at mid afternoon. Gusty winds to 40 mph and locally heavy rain is falling in the line with heaviest rainfall over the northern plateau. Small hail is possible in the storms too. Temperatures are in the 80s out ahead of the line with 85 at Chattanooga to mid 60s to around 70 in rain cooled areas. Eastern sections of the forecast area will see the showers and storms in the next few hours. Still possible that a few storms could produce higher wind gusts and knock some trees down. Later this evening more showers are possible ahead of cold front now moving across western Tennessee. This activity should be lighter than the current activity. Adjusted forecast to lower rain chances after 06Z Saturday. Lows tonight will be much colder than the last several days mostly 50s. Saturday behind cold front deep upper trough settles over the eastern states with shortwave energy rotating across the region. Clouds will be slow to clear with a chance of showers. Highest chances across the northeast part of the region. Temperatures will be about 15 degrees cooler...in the mid 60s to near 70. TD .LONG TERM...(Saturday night through Friday)... Key Messages: 1. Light and lingering rain showers Saturday night into Sunday morning across northeast TN and southwest VA, drier Sunday through Tuesday. 2. Moisture and temperatures will gradually rebound mid-week through the end of the week along with increasing chances of precipitation. Upper trough will be pulling out of the area Saturday night. There may be a few light, lingering, showers early Saturday evening into Sunday morning across northeast TN and SWVA. Overnight lows will range from the upper 40s to near 50. On Sunday, clouds may linger across northeast TN and SWVA in the morning before clearing out late afternoon as northwest flow helps to bring drier air into the region. Most other areas should see plenty of sun. Highs will top out in the upper 60s to mid 70s. Northwest flow transitions to zonal flow on Monday but with dry air remaining. The rising heights will allow temperatures to be warmer with highs in the upper 70s to low 80s. Both temperatures and moisture climb on Tuesday as a high pressure to our east provides southwesterly flow across our area. Most areas will stay dry but will have a slight chance POP in for the eastern mountains. Our best chances for precip look to occur on Wednesday and Thursday though there are model differences. On Wednesday, a shortwave will move out of the Great Plains and toward our area. On Thursday, the GFS shows this shortwave moving up through the Ohio River Valley and getting absorbed into a long wave trough as it's swinging through the Great Lakes Region. However, the ECMWF shows the shortwave becoming cutoff and forming a closed low. We should get rain/storms regardless of how this plays out. The main difference will be timing. With the GFS, precip chances would linger through Friday as the trough will be a slow mover due to a Bermuda high in place to the east. The ECMWF would keep precip going [past the extended forecast due to the cutoff low. Temps Wednesday through Friday will be in the low 80s for highs and 60s for lows. SR && .AVIATION... 18Z TAF DISCUSSION. Ceilings will drop to MVFR because of thunderstorms this afternoon temporarily and gusty winds from the southwest will continue through early evening with gusts up to around 25 knots. Lower clouds and showers may reform ahead of the cold front by late evening. MVFR ceilings to linger late tonight and slowly improve by late morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 57 70 51 76 53 / 40 10 0 0 0 Knoxville McGhee Tyson Airport, TN 57 66 51 70 50 / 70 20 10 10 0 Oak Ridge, TN 56 66 48 71 49 / 70 10 10 10 0 Tri Cities Airport, TN 58 67 50 66 47 / 90 20 20 10 0 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous Weather Outlook National Weather Service Morristown TN 323 PM EDT Fri May 28 2021 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-291930- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 323 PM EDT Fri May 28 2021 /223 PM CDT Fri May 28 2021/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will move across the region through early this evening. An isolated storm could be severe late this afternoon into the evening producing localized damaging winds up to 60 mph and hail up to quarter size. The thunderstorms will also produce locally heavy rainfall that could cause ponding in low-lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time. TD/SR
Special Weather Statement
National Weather Service Morristown TN
244 PM EDT Fri May 28 2021
TNZ015-016-038-VAZ001-005-281930-
Hancock TN-Grainger TN-Hawkins TN-Scott VA-Lee VA-
244 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR HAWKINS...HANCOCK...NORTHEASTERN
GRAINGER...SOUTHEASTERN LEE AND SOUTHWESTERN SCOTT COUNTIES UNTIL 330
PM EDT...
At 243 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rogersville, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rogersville, Sneedville, Bean Station, Surgoinsville, Church Hill,
Duffield, Evanston, Treadway, Okolona and Kepler.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3642 8269 3639 8275 3635 8336 3643 8338
3648 8337 3676 8281
TIME...MOT...LOC 1843Z 258DEG 18KT 3647 8309
MoultonSpecial Weather Statement
National Weather Service Morristown TN
300 PM EDT Fri May 28 2021
TNZ014>016-038-281945-
Claiborne TN-Hancock TN-Grainger TN-Hawkins TN-
300 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CLAIBORNE...WEST
CENTRAL HAWKINS...WESTERN HANCOCK AND GRAINGER COUNTIES UNTIL 345 PM
EDT...
At 300 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rutledge, moving northeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Rutledge, Bean Station, Lone Mountain, Howard Quarter, Thorn Hill,
Mooresburg, Evanston, Joppa and Treadway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3659 8334 3634 8317 3633 8318 3632 8317
3632 8320 3631 8320 3628 8332 3630 8333
3628 8334 3627 8336 3620 8369 3626 8370
3629 8368 3630 8369 3634 8367 3635 8367
TIME...MOT...LOC 1900Z 239DEG 23KT 3632 8358
MoultonSpecial Weather Statement
National Weather Service Morristown TN
308 PM EDT Fri May 28 2021
TNZ016-017-VAZ005-008-281945-
Sullivan TN-Hawkins TN-Washington VA-Scott VA-
308 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SULLIVAN...NORTHEASTERN
HAWKINS...SOUTHEASTERN SCOTT AND SOUTHWESTERN WASHINGTON COUNTIES AND
THE CITY OF BRISTOL UNTIL 345 PM EDT...
At 308 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingsport, moving east at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Gate City, Weber City, Walnut
Hill, Spurgeon, Colonial Heights, Gray and Oak Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3648 8209 3642 8260 3644 8267 3642 8268
3641 8271 3662 8278 3676 8235 3671 8233
3675 8226 3679 8214
TIME...MOT...LOC 1908Z 250DEG 20KT 3655 8261
MoultonSpecial Weather Statement
National Weather Service Morristown TN
333 PM EDT Fri May 28 2021
TNZ012-013-035-036-067-083-282015-
Rhea TN-Anderson TN-Scott TN-Roane TN-Campbell TN-Morgan TN-
333 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MORGAN...NORTHEASTERN
RHEA...WESTERN ANDERSON...CAMPBELL...ROANE AND EASTERN SCOTT COUNTIES
UNTIL 415 PM EDT...
At 332 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Strunk to 8 miles west of Rockwood.
Movement was east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Oak Ridge, Lenoir City, La Follette, Kingston, Rockwood, Oneida,
Wartburg, Oliver Springs, Jacksboro and Huntsville.
LAT...LON 3659 8399 3584 8434 3575 8485 3581 8482
3583 8477 3591 8468 3600 8473 3660 8444
TIME...MOT...LOC 1932Z 259DEG 31KT 3657 8445 3583 8481
SRSpecial Weather Statement
National Weather Service Morristown TN
338 PM EDT Fri May 28 2021
VAZ008-282015-
Washington VA-
338 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON COUNTY AND THE
NORTHEASTERN CITY OF BRISTOL UNTIL 415 PM EDT...
At 338 PM EDT, Doppler radar was tracking a strong thunderstorm near
Abingdon, moving east at 30 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Bristol Va, Abingdon, Glade Spring, Lindell, Holston, Hilander Park
and Emory-Meadow View.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3661 8213 3678 8216 3680 8211 3682 8212
3683 8211 3688 8200 3687 8194 3689 8189
3693 8184 3693 8183 3679 8170 3675 8168
TIME...MOT...LOC 1938Z 249DEG 28KT 3679 8199
SRSpecial Weather Statement
National Weather Service Morristown TN
354 PM EDT Fri May 28 2021
TNZ068-071-086-282030-
Northwest Monroe TN-Loudon TN-NW Blount TN-
354 PM EDT Fri May 28 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOUDON...
NORTHWESTERN BLOUNT AND NORTHWESTERN MONROE COUNTIES UNTIL 430 PM
EDT...
At 354 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Madisonville, moving northeast at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Maryville, Lenoir City, Loudon, Madisonville, Louisville, Vonore,
Greenback, Friendsville, Philadelphia and Fort Loudon State Park.
LAT...LON 3566 8447 3583 8419 3579 8416 3579 8414
3584 8414 3585 8415 3585 8413 3584 8412
3583 8412 3584 8411 3567 8398 3553 8437
TIME...MOT...LOC 1954Z 237DEG 30KT 3563 8433
SRThe Knoxville radar (KMRX), 70 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
7 thunderstorm wind. Local standard time, as filed.
Trees down around Anderson, and some power outages.
Sustained winds were around 40 mph with the strongest gusts up to 60 mph.
Several boats were damaged at Cedar Hill Marina on Cherokee Lake.
Trees were blown down and limbs broken in Panther Creek State Park.
A spotter measured a 67 mph gust. Numerous large tree limbs were blown down.
A shed was damaged.
Trees were blown down around Hampton.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 953947, 953954, 953949, 953950, 953955, 953951, 953952.